Colorado, 2017

Hail in Colorado, September 14, 2017

September 14, 2017 · NWS GLD · 1 event in 1 county or zone

A thunderstorm produced hail up to quarter size northeast of Burlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm produced hail up to quarter size northeast of Burlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 4:53 PM MST, 7 minutes earlier.

Area forecast discussion, Sep 14, 4:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
553 PM MDT Thu Sep 14 2017

.SHORT TERM...(This evening through Friday)
Issued at 226 PM MDT Thu Sep 14 2017

Broad ridging has shifted further east, with diffluent flow
developing into the southwest US. Lee trough extends from eastern
Colorado over our CWA, with several weak covergence zones/trough
axis over our east and south. CAP is still strong enough to limit
convection, though there is a small CU field beginning to develop
near covergence zone in our southwest.

This afternoon-Tonight: Best forcing remains well west of our CWA,
however vort maxes within SW flow will rotate around western extent
of ridge and may help support showers/thunderstorms lingering
eastwards as the move off the higher terrain. Stronger forcing
slides northeastwards as upper low over SW US moves northeastward
late tonight. As CINh continues to weaken this afternoon I can't rule
out an isolated thunderstorm along trough axis further east this
afternoon, but favored timing/locations will be west in the evening
transitioning eastward overnight. Isolated to scattered activity is
favored, with higher resolution guidance favoring maxing trough axis
in our north as acting moves off the higher terrain in Colorado and
this is where I kept slight chance PoPs.

DCAPE has increased over 1500 J/KG in NW KS and SW NE,
and with well mixed/dry lower levels (sub 9kft) we may see a
enhanced risk for microburst potential. SB CAPE has increased to
2000 J/KG range, however ML is much less impressive over the same
locations. Considering the isolated/uncertain nature of convection
and timing where better convective indies line up I am not sure we
will se much of a severe threat. By sunset we should see any
limited/isolated severe/strong threat end with decoupling of lower
levels.

Friday: Surface trough begins to shift further south and east and
deep mixing will support lower Tds and breezy conditions. We could
see RH values in the upper teens, maybe a few locations near 15%. I
have questions on coverage and duration of 15% RH and whether 25 mph
gusts correlate with these lower RH values for 3hr. I decided
against issuance of fire weather highlights with elevated (not
critical) favored. If lower Tds mix further east then we may see a
potential, so this will need to be monitored.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM MDT Thu Sep 14 2017

Friday night-Sunday: Cold front passes through the area late Friday
night into Saturday morning. High temperatures Saturday will be in
mid 70s to low 80s across the area. It is possible that temps do not
even get that warm if the NAM verifies with its post frontal stratus
for the majority of the day (current run of the NAM MOS shows a high
of 68 in Goodland on Saturday). Will have a chance of showers and
thunderstorms Saturday evening and Sunday evening. No severe weather
expected at this time. Temperatures will continue to be close to
normal, which will be still feel cooler compared to what the area
has experienced the past week.

Monday-Thursday: Monday and Tuesday should be relatively quiet
weather days with temperatures returning to above normal values due
to persistent southwest flow. All global models are showing the
remainder of the week could be fairly active. GFS, JMA, CMC, and
ECMWF all show either a strong negatively tilted longwave trough or
a closed low approaching the CWA from the West. Currently, while
models are not in agreement on location, strength, and timing, all
are depicting a strong feature in the long term. This will be
closely monitored by future shifts as we head into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM MDT Thu Sep 14 2017

VFR conditions forecast for the TAFs. Main impact will be the low
level wind shear at both sites tonight as a strong low level jet
moves overhead. Winds could be quite variable for KMCK during the
evening as a pre-frontal trough sets up near the site. Otherwise
the south winds will become breezy Friday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, Sep 14, 10:09 AM MST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1109 AM MDT Thu Sep 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1109 AM MDT Thu Sep 14 2017 /1209 PM CDT Thu Sep 14 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few strong thunderstorms will be possible late this afternoon
through evening, with nickel size hail and 50 mph winds the main
threats.

An elevated fire weather threat is possible during the afternoon as
much of the region will see relative humidity values drop to around
20 percent with localized wind gusts to 20 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are expected again on Friday
afternoon across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 14, 4:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT THU SEP 14 2017

COZ090-091-150000-
Kit Carson County CO-Yuma County CO-
549 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 600 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Bonny Reservoir, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Idalia.

This includes Highway 385 between mile markers 198 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3940 10233 3954 10250 3974 10231 3954 10207
TIME...MOT...LOC 2348Z 225DEG 17KT 3953 10235

The radar

The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
September 14, 5:00 PM MST
Where
Kit Carson County, 6.84 mi N of Peconic
Measured
1 in hail
Reported by
Public
Coordinates
39.418, -102.145

Mostly pea to dime size hail fell. There were a few quarter size hail stones that fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722182.